Hail, Antelope
- When
- August 9, 4:10 PM CST
- Where
- Antelope County, Oakdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -97.970
A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds, as well as locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:36 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 336 PM CDT SUN AUG 9 2015 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 333 PM CDT SUN AUG 9 2015 CHANCE FOR THUNDERSTORMS AND THEIR SEVERITY TONIGHT ARE THE PRIMARY FORECAST CONCERNS. THUNDERSTORMS WERE FIRING AT MID AFTERNOON ALONG A WEAK SURFACE BOUNDARY STRETCHING FROM SOUTHEAST SOUTH DAKOTA INTO WESTERN NEBRASKA. THESE STORMS HAVE PLENTY OF INSTABILITY AND SHEAR TO FEED ON...SOME 2500 J/KG OF MLCAPE AND 40KT OF EFFECTIVE BULK SHEAR...AS PER LATEST RAP OBJECTIVE ANALYSIS. ALREADY GETTING REPORTS OF SEVERE HAIL JUST WEST OF OUR AREA WHERE VIGOROUS UPDRAFTS WERE SEEN. AND FREEZING LEVELS ARE QUITE A BIT LOWER THAN LAST EVENING. SO A CONTINUED HAIL THREAT IS CERTAINLY EXPECTED...WITH MODEST MICROBURST POTENTIAL ALSO NOTED ON RAP PROGS. PERHAPS A BIGGER SHOW WITH POTENTIALLY MORE WIDESPREAD SEVERE LATER THIS EVENING IS POSSIBLE. MID LEVEL SHORTWAVE DIVING INTO WESTERN SOUTH DAKOTA WILL CONTINUE SOUTHEAST THIS EVENING...PUSHING A COLD FRONT ALONG WITH IT. SHEAR PROFILES SHOULD ACTUALLY INCREASE IN MAGNITUDE GIVEN MID LEVEL SPEED MAX TIED TO WAVE. SHEAR VECTORS ARE LINING UP NEARLY PARALLEL WITH EXPECTED FRONTAL/CONVECTIVE LINE...SUPPORTING MORE OF A LINEAR STORM MODE. WIND FIELDS...PREDICTED DOWNDRAFT CAPE AND LAYER THETA-E DIFFERENCES APPROACHING 30 ALL SUGGEST SEVERE WIND POTENTIAL AS LINE RACES INTO EASTERN NEBRASKA. SEVERAL MESOSCALE HI-RES MODELS ARE OFFERING VARIED OPINIONS AROUND THIS LINE OF THINKING...SO WILL HIT EVENING THUNDER CHANCES PRETTY HARD. EXPECT STORMS TO SLOWLY DIE OFF LATER THIS EVENING AND OVERNIGHT AS THEY APPROACH INTERSTATE 80 AND BEYOND...HOWEVER SEVERE THREAT APPEARS TO LINGER FOR SOME TIME AFTER DARK. BY MONDAY MORNING LINGERING STORMS SHOULD BE EXITING OUR SOUTHEAST CWA. HOWEVER WEAK IMPULSE IN MID LEVEL FLOW COULD TAP WANING INSTABILITY IN THE MID AFTERNOON TO PRODUCE A STORM OR TWO IN SOUTHWEST IOWA. THEN NORTHERLY SURFACE FLOW UNDER HIGH PRESSURE WILL FORETELL A RELATIVELY DRY PERIOD OVER THE NEXT COUPLE OF DAYS. HIGHS BOTH TUESDAY AND WEDNESDAY WILL GRADUALLY INCREASE INTO THE LOWER AND MIDDLE 80S UNDER PLENTY OF SUNSHINE. AND DEW POINTS SHOULD BE LOWER ON TUESDAY BEFORE BEGINNING TO RETURN WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 333 PM CDT SUN AUG 9 2015 OUR RELATIVELY QUIET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK. MID LEVEL HIGH PRESSURE RIDGE IS FORECAST BY BOTH ECMWF AND GFS TO BUILD FROM THE SOUTHERN PLAINS INTO THE NORTHERN ROCKIES...AND EXPAND A BIT TO THE EAST. THIS WILL TAKE MAIN STORM TRACK NORTH AND EAST OF OUR AREA...AND ALLOW FOR WARMER TEMPERATURES BOTH AT THE SURFACE AND ALOFT. WILL MAINTAIN OUR DRY FORECAST UNTIL MAYBE SATURDAY NIGHT OR SUNDAY WHEN RIDGE IS FORECAST TO BEGIN TO BREAK DOWN. HIGHS MAINLY IN THE UPPER 80S AND LOWER 90S SHOULD PREVAIL. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1246 PM CDT SUN AUG 9 2015 ALL THREE TAF SITES HAVE IMPROVED TO MVFR WITH REGARD TO CEILINGS AND VISIBILITY. THIS IMPROVEMENT TREND WILL CONTINUE THROUGH THE EARLY HOURS OF THIS FORECAST CYCLE WITH MVFR BKN/OVC CIGS BECOMING SCT. A COLD FRONT WILL APPROACH NORTHEAST NEBRASKA AFTER 00Z WHICH WILL BRING THE NEXT ROUND OF THUNDERSTORMS. HAVE THUNDER IN ALL THREE TAF SITES AFTER 03Z...STARTING THE EARLIEST AT KOFK. SOME QUESTION AS TO TIMING SO WILL ADJUST AS NEEDED ONCE CONVECTION INITIATES. THUNDERSTORMS SHOULD BE CLEAR OF THE FORECAST AREA AFTER 12Z BUT HAVE LINGERING MVFR CIGS BEHIND THE COLD FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...MEYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 PM CDT SUN AUG 9 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 432 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN NORTHEAST NEBRASKA EARLY THIS EVENING. THEN MORE SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH ABOUT MIDNIGHT AS FAR SOUTHEAST AS INTERSTATE 80. SCATTERED THUNDERSTORMS AT LATE AFTERNOON ALONG A WEAK SURFACE BOUNDARY IN NORTHEAST NEBRASKA COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. A BETTER CHANCE FOR SEVERE STORMS WILL COME FROM A COLD FRONT MOVING SOUTHEAST FROM SOUTH DAKOTA...SCHEDULED TO ARRIVE IN NORTHEAST NEBRASKA AT EARLY EVENING...THEN PROGRESS TOWARD INTERSTATE 80 AROUND MIDNIGHT. INSTABILITY AND SHEAR WILL BOTH BE CONDUCIVE FOR DAMAGING WINDS THROUGH THE EVENING BEFORE STORMS WEAKEN AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL LIKELY LINGER OVER MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE NIGHT...ENDING FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. BY MONDAY MORNING...MOST OF THE ACTIVITY WILL HAVE MOVED EAST OF NEBRASKA AND SOUTHWEST IOWA. THERE IS A SMALL CHANCE NON SEVERE THUNDERSTORMS COULD POP UP MONDAY AFTERNOON IN SOUTHWEST IOWA. FLOODING WILL REMAIN POSSIBLE ALONG THE NISHNABOTNA RIVER NEAR HAMBURG AND THE WEST NISHNABOTNA NEAR RIVERTON AS WATER FROM SUNDAY NIGHT RAINFALL CONTINUES TO MOVE DOWN THOSE WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PART OF NORTHEAST AND EAST CENTRAL NEBRASKA...AS WELL AS WEST CENTRAL IOWA.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1244 PM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W OAKLAND 41.31N 95.45W
08/09/2015 M1.25 INCH POTTAWATTAMIE IA PUBLIC
0700 AM HEAVY RAIN OMAHA 41.26N 96.01W
08/09/2015 M1.16 INCH DOUGLAS NE ASOS
0700 AM HEAVY RAIN 1 N OMAHA 41.28N 96.01W
08/09/2015 M1.04 INCH DOUGLAS NE PUBLIC
REPORTED IN FLORANCE.
0700 AM HEAVY RAIN 2 SW SHUBERT 40.22N 95.71W
08/09/2015 M2.19 INCH RICHARDSON NE CO-OP OBSERVER
0700 AM HEAVY RAIN 1 SW PLATTSMOUTH 41.00N 95.90W
08/09/2015 M4.03 INCH CASS NE COCORAHS
0700 AM HEAVY RAIN 1 WSW PAPILLION 41.15N 96.06W
08/09/2015 M2.16 INCH SARPY NE COCORAHS
0700 AM HEAVY RAIN 1 SSE SIDNEY 40.73N 95.64W
08/09/2015 M5.24 INCH FREMONT IA CO-OP OBSERVER
0700 AM HEAVY RAIN 2 SSE ELKHORN 41.26N 96.22W
08/09/2015 M1.35 INCH DOUGLAS NE COCORAHS
0700 AM HEAVY RAIN 3 E CERESCO 41.06N 96.59W
08/09/2015 M1.31 INCH SAUNDERS NE COCORAHS
0700 AM HEAVY RAIN 4 NNE ELK CREEK 40.34N 96.10W
08/09/2015 M1.10 INCH JOHNSON NE COCORAHS
0700 AM HEAVY RAIN SHENANDOAH 40.76N 95.37W
08/09/2015 M3.27 INCH PAGE IA CO-OP OBSERVER
0700 AM HEAVY RAIN PAPILLION 41.16N 96.04W
08/09/2015 M1.18 INCH SARPY NE CO-OP OBSERVER
0700 AM HEAVY RAIN 4 WNW BELLEVUE 41.18N 95.99W
08/09/2015 M2.11 INCH SARPY NE COCORAHS
0700 AM HEAVY RAIN 3 W COLLEGE SPRINGS 40.62N 95.18W
08/09/2015 M2.95 INCH PAGE IA PUBLIC
0800 AM HEAVY RAIN RANDOLPH 40.87N 95.56W
08/09/2015 M6.85 INCH FREMONT IA CO-OP OBSERVER
0800 AM HEAVY RAIN 2 WSW RANDOLPH 40.86N 95.60W
08/09/2015 M9.30 INCH FREMONT IA PUBLIC
&&
LANDSVORKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 243 PM CDT SUN AUG 9 2015 NEZ011-016-092030- ANTELOPE NE-KNOX NE- 243 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES UNTIL 330 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAGE...OR 15 MILES EAST OF ONEILL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CREIGHTON...ORCHARD...BRUNSWICK...WINNETOON...ROYAL...BAZILE MILLS... ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND THE HIGHWAY 14 AND 59 JUNCTION. THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 335 AND 349. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4260 9830 4257 9788 4231 9791 4234 9830 TIME...MOT...LOC 1942Z 276DEG 30KT 4248 9835 MEYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 331 PM CDT SUN AUG 9 2015 NEZ011-016-017-092115- ANTELOPE NE-KNOX NE-PIERCE NE- 331 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE... SOUTHEASTERN KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 415 PM CDT... AT 331 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES EAST OF ORCHARD...OR 30 MILES EAST OF ONEILL... MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAINVIEW...BRUNSWICK...ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK. THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND 360. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4230 9818 4243 9815 4244 9759 4220 9775 TIME...MOT...LOC 2031Z 287DEG 25KT 4236 9807 KERN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT SUN AUG 9 2015
NEZ011-012-092115-
KNOX NE-CEDAR NE-
339 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 415 PM CDT...
AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 15 MILES SOUTH OF TYNDALL...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTEE...LEWIS AND CLARK STATE RECREATION AREA...GAVINS POINT DAM AND
CAMPGROUNDS AND LINDY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LEWIS AND CLARK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
4286 9750 4285 9747 4278 9746 4265 9794
4276 9801 4277 9795 4279 9792 4282 9789
4286 9787 4287 9783
TIME...MOT...LOC 2038Z 246DEG 43KT 4277 9789
KERNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 417 PM CDT SUN AUG 9 2015 NEZ016>018-031-032-092200- ANTELOPE NE-PIERCE NE-STANTON NE-MADISON NE-WAYNE NE- 417 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON... NORTHEASTERN ANTELOPE...NORTHEASTERN MADISON...SOUTHWESTERN WAYNE AND CENTRAL PIERCE COUNTIES UNTIL 500 PM CDT... AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLAINVIEW...OR 23 MILES NORTHWEST OF NORFOLK...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERCE...PLAINVIEW...HADAR...FOSTER AND WILLOW CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 161 AND 174. HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 357 AND 360. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4238 9780 4227 9727 4207 9736 4221 9787 TIME...MOT...LOC 2116Z 288DEG 28KT 4228 9775 KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 452 PM CDT SUN AUG 9 2015 NEZ016-017-031-092230- ANTELOPE NE-PIERCE NE-MADISON NE- 452 PM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE...NORTHERN MADISON AND SOUTHERN PIERCE COUNTIES UNTIL 530 PM CDT... AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OAKDALE...OR 29 MILES WEST OF NORFOLK...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORFOLK...PIERCE...NELIGH...BATTLE CREEK...OAKDALE...MEADOW GROVE... HADAR...TILDEN AND WILLOW CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 39 AND 74. HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 160 AND 169. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4218 9811 4222 9739 4189 9747 4204 9818 TIME...MOT...LOC 2151Z 278DEG 26KT 4209 9800 KERN
The Omaha radar (KOAX), 157 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587920, 587922.